Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 61, NWS JSJ

November 16, 2009

NWS JSJ issued this flash flood warning at Nov 16, 2009, 5:26 AM CST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 16, 2009, 5:26 AM CST (11:26 UTC)
Expired
Nov 16, 2009, 8:30 AM CST
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 83 km from the middle of the area, began a volume at 11:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 161126
FFWSJU
PRC049-161430-
/O.NEW.TJSJ.FF.W.0061.091116T1126Z-091116T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
726 AM AST MON NOV 16 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITY

  IN PUERTO RICO
     CULEBRA

* UNTIL 1030 AM AST

* AT 724 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SEVERAL HOURS OF TORRENTIAL RAINFALL HAS CREATED THE LIKELIHOOD OF 
FLASH FLOODING IN CULEBRA. EXPECT TOTAL RAINFALL ACCUMULATIONS OF 
OVER 5 INCHES TO PRODUCE RAPID FLOODING OF LOW LYING AREAS...DRY 
GUTS...AND URBAN AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1825 6525 1825 6535 1829 6538 1832 6539
      1838 6537 1835 6520

$$

RA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
2 follow-up statements
000 
WGCA72 TJSJ 161337
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
937 AM AST MON NOV 16 2009

PRC049-161430-
/O.CON.TJSJ.FF.W.0061.000000T0000Z-091116T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CULEBRA PR-
937 AM AST MON NOV 16 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM AST FOR
CULEBRA MUNICIPALITY...

AT 935 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ONLY LIGHT SHOWERS AFFECTING THE NORTHERN PORTION OF CULEBRA. 
HOWEVER...MORE SHOWERS WERE AFFECTING THE NORTHEASTERN TIP OF 
FAJARDO AND COULD AFFECT CULEBRA LATER THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1825 6525 1825 6535 1829 6538 1832 6539
      1838 6537 1835 6520

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
000 
WGCA72 TJSJ 161422
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1022 AM AST MON NOV 16 2009

PRC049-161432-
/O.EXP.TJSJ.FF.W.0061.000000T0000Z-091116T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CULEBRA PR-
1022 AM AST MON NOV 16 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1030 AM AST FOR CULEBRA
MUNICIPALITY...

DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA
HAD DISSIPATED OR MOVED AWAY. NO SIGNIFICANT ADDITIONAL RAINFALL IS 
EXPECTED ACROSS THESE AREAS AT THIS TIME. HOWEVER...CONDITIONS 
REMAIN FAVORABLE FOR MORE FLOODING LATER TODAY...AND THE FLASH FLOOD 
WATCH REMAINS IN EFFECT. 

LAT...LON 1825 6525 1825 6535 1829 6538 1832 6539
      1838 6537 1835 6520

$$

RA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 16, 3:50 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Nov 16, 3:50 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
550 AM AST MON NOV 16 2009

.SYNOPSIS...FRONTAL BOUNDARY WILL BE AFFECTING THE LOCAL REGION AT
LEAST THROUGH TONIGHT. DRIER AIR EXPECTED WEDNESDAY NIGHT INTO THURSDAY
WHEN A HIGH PRESSURE BEGINS TO BUILD ACROSS THE WESTERN ATLANTIC.
FLASH FLOOD WATCH WILL BE IN EFFECT FOR ALL PUERTO RICO AND THE
U.S. VIRGIN ISLANDS AT LEAST THROUGH TONIGHT.

&&

.DISCUSSION...HEAVY RAIN HAS BEEN OCCURRING ACROSS
VIEQUES...CULEBRA...AND LATELY ACROSS THE SOUTHWEST CORNER OF
PUERTO RICO. AN URBAN AND SMALL STREAM FLOOD ADVISORY WAS ISSUED
OVERNIGHT FOR VIEQUES AND CULEBRA...AND WILL BE EXTENDED UNTIL
8:30 AM AST DUE TO THE PERSISTENT LINE OF HEAVY SHOWERS OVER BOTH
ISLANDS/MUNICIPALITIES. ALSO...A FLASH FLOOD WATCH WILL BE IN
EFFECT FOR ALL PUERTO RICO AND THE U.S. VIRGIN ISLANDS STARTING AT
11 AM AST. THIS ACTIVE WEATHER IS IN RESPONSE TO A FRONTAL BOUNDARY
SYSTEM WHICH HAS BEEN MOVING SLOWLY ACROSS THE COASTAL WATERS OF
PUERTO RICO. THIS SYSTEM...IS NOT EXPECTED TO CLEAR THE LOCAL AREA
AT LEAST THROUGH WEDNESDAY. IN FACT...THE NAM12 MODEL BRINGS A
SIGNIFICANT AMOUNT OF MOISTURE OVERNIGHT WEDNESDAY...AND IS
FORECASTING A GOOD DEAL OF SHOWER ACTIVITY MAINLY ACROSS THE
EASTERN HALF OF PUERTO RICO. MEANWHILE...THE GFS COMPUTER MODEL
TENDS TO BE LESS AGGRESSIVE...BUT OVERALL...SHOWS NICE MOISTURE
OVER THE LOCAL AREA. A HIGH PRESSURE SYSTEM IS FORECAST BY
COMPUTER MODELS TO MOVE ACROSS THE WESTERN ATLANTIC...AND WILL
PUSH THE REMNANT OF THIS FRONT TOWARD THE EAST SOUTHEAST. DRIER
AIR IS THEN FORECAST TO MOVE OVER THE LOCAL AREA...STARTING LATE
WEDNESDAY INTO THURSDAY. LATEST PROGNOSIS SOUNDINGS INDICATE THAT
PRECIPITABLE WATER VALUES WILL DROP FROM OVER 2.0 INCHES
TODAY...TO NEAR 1.28 INCHES BY THURSDAY. HOWEVER...ANOTHER
INCREASE IN MOISTURE IS THEN FORECAST BY NEXT WEEKEND...BUT DOES
NOT LOOKS ANY SIMILAR TO WHAT WE HAVE RIGHT NOW. PEOPLE LIVING IN
PUERTO RICO AND THE U.S. VIRGIN ISLANDS SHOULD CONTINUE TO BE
AWARE OF THE POSSIBILITY FOR HEAVY RAINFALL. AVOID LOW LYING
AREAS...AND BE CAREFUL WHEN APPROACHING HIGHWAY DIPS AND
UNDERPASSES. THE HEAVY RAIN COULD ALSO CAUSE MUDSLIDES IN AREAS OF
STEEP TERRAIN. STAY TUNED FOR MORE INFORMATION.

&&

.AVIATION...THE APPROACH OF A COLD FRONT TO PUERTO RICO IS BRINGING
AREA-WIDE SCATTERED TO NUMEROUS SHOWERS AND AREAS OF THUNDERSTORMS
ACCOMPANIED BY IFR VISIBILITIES AND SOME MVFR CEILINGS. EXPECT THE
FRONTAL BOUNDARY TO REMAIN NEARBY AND CONVECTION TO CONTINUE THROUGH
17/04Z. MTN OBSCURATIONS ARE EXPECTED DURING THE PERIOD. WINDS BELOW
12 THOUSAND FEET ARE ARE SOUTH SOUTHWEST 10 TO 30 KTS.

&&

.HYDROLOGY...DUE TO ACTIVE WEATHER EXPECTED TODAY...AND SATURATED
SOIL OVER THE LOCAL AREA...QUICK RIVER RISES AND LOCAL FLOODING
ALONG THE RIVERS AND ITS SURROUNDING TRIBUTARIES ARE POSSIBLE THIS
AFTERNOON THROUGH TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  85  74  85  73 /  70  50  60  60
STT  85  77  85  76 /  80  80  50  60

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH FROM 11 AM AST THIS MORNING THROUGH LATE
     TONIGHT FOR CENTRAL INTERIOR-CULEBRA-EASTERN INTERIOR-
     MAYAGUEZ AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-
     PONCE AND VICINITY-SAN JUAN AND VICINITY-SOUTHEAST-
     SOUTHWEST-VIEQUES-WESTERN INTERIOR.

VI...FLASH FLOOD WATCH FROM 11 AM AST THIS MORNING THROUGH LATE
     TONIGHT FOR ST CROIX-ST. THOMAS/ST. JOHN/ADJACENT ISLANDS.

&&

12/71
Hazardous weather outlook, Nov 16, 4:28 AM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
628 AM AST MON NOV 16 2009

AMZ710>745-PRZ001>013-171030-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
628 AM AST MON NOV 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS RIDING A COLD FRONT WILL CONTINUE OVER
THE LOCAL AREA WITH THE POSSIBILITY OF LOCALIZED VERY HEAVY
RAIN...URBAN AND SMALL STREAM FLOODING AND EVEN FLASH FLOODING
FROM RAPIDLY RISING RIVERS IN SOME AREAS OF PUERTO RICO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE RISK OF EXCESSIVE RAIN FROM SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH WEDNESDAY AS AN UPPER LEVEL LOW LINGERS IN THE
AREA.

.SPOTTER INFORMATION STATEMENT...REPORTS OF FLOODING...MUDSLIDES
AND OTHER SIGNIFICANT WEATHER ARE REQUESTED.

AMZ715-725-VIZ001-002-171030-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
628 AM AST MON NOV 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS RIDING A COLD FRONT WILL CONTINUE OVER
THE LOCAL AREA WITH THE POSSIBILITY OF LOCALIZED VERY HEAVY
RAIN...URBAN AND GUT FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE RISK OF EXCESSIVE RAIN FROM SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH WEDNESDAY AS AN UPPER LEVEL LOW LINGERS IN THE
AREA.

.SPOTTER INFORMATION STATEMENT...REPORTS OF FLOODING...MUDSLIDES
AND OTHER SIGNIFICANT WEATHER ARE REQUESTED.

In the hours before

Local storm report, Nov 16, 12:13 AM CST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
213 AM AST MON NOV 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      GUAYNABO                18.39N 66.11W
11/15/2009                   GUAYNABO           PR   NEWSPAPER

            PLAZA SAN PATRICIO CLOSED DUE TO FLOOD WATERS AT LEAST 6
            FEET DEEP IN SOME AREAS.

0200 PM     FLASH FLOOD      GUAYNABO                18.39N 66.11W
11/15/2009                   GUAYNABO           PR   BROADCAST MEDIA

            HIGHWAY 22 AT AVENIDA KENNEDY FLOODED AND IMPASSABLE.

0200 PM     FLASH FLOOD      GUAYNABO                18.39N 66.11W
11/15/2009                   GUAYNABO           PR   BROADCAST MEDIA

            WATER INSIDE CONDOMINIUM AS HIGH AS 3 - 4 FT IN MONTE
            VERDE.

0200 PM     FLASH FLOOD      8 S SAN JUAN            18.29N 66.06W
11/15/2009                   CAGUAS             PR   BROADCAST MEDIA

            HOMES FLOODED IN SECTOR MARIQUITA. HIGHWAY 199 FLOODED
            AND IMPASSABLE.

&&

WSNELL

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 12:30 AM CSTAreal Flood AdvisoryJSJ3 hr
Nov 16, 2:19 AM CSTFlash Flood WatchJSJ34 hr
Nov 16, 3:28 AM CSTAreal Flood AdvisoryJSJ3 hr
Nov 16, 5:13 AM CSTSpecial Marine WarningJSJ2 hr
Nov 16, 6:14 AM CSTAreal Flood AdvisoryJSJ3 hr
Nov 16, 6:52 AM CSTSpecial Marine WarningJSJ113 min
Nov 16, 7:12 AM CSTSpecial Marine WarningJSJ2 hr
Nov 16, 9:08 AM CSTSpecial Marine WarningJSJ112 min
Nov 16, 10:59 AM CSTSpecial Marine WarningJSJ2 hr
Nov 16, 11:01 AM CSTAreal Flood AdvisoryJSJ3 hr
Nov 16, 11:06 AM CSTAreal Flood AdvisoryJSJ3 hr
Nov 16, 11:32 AM CSTFlash Flood WarningJSJ3 hr
Nov 16, 12:15 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 16, 12:49 PM CSTFlash Flood WarningJSJ82 min
Nov 16, 1:06 PM CSTFlash Flood WarningJSJ2 hr
Nov 16, 2:33 PM CSTFlash Flood WarningJSJ3 hr
Nov 16, 3:53 PM CSTFlash Flood WarningJSJ6 hr
Nov 16, 4:19 PM CSTFlash Flood WarningJSJ6 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.